Alert archive / Alabama / Flash Flood Warnings in 2018
Flash Flood Warning 7, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at May 29, 2018, 3:03 PM CDT for Colbert County, Franklin County, Lauderdale County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2018, 3:03 PM CDT (20:03 UTC)
- Expired
- May 29, 2018, 6:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Colbert County, AL, Franklin County, AL, Lauderdale County, AL
The radar
The Columbus AFB radar (KGWX), 105 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 5:47 PM CDT | FLASH FLOOD | 1 E Russellville, AL | WATER FROM PAYNE CREEK GETTING INTO HOMES ALONG COUNTY ROAD 48. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 164 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 8.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 651 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 797 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
758
WGUS54 KHUN 292003
FFWHUN
ALC033-059-077-292300-
/O.NEW.KHUN.FF.W.0007.180529T2003Z-180529T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Huntsville AL
303 PM CDT TUE MAY 29 2018
The National Weather Service in Huntsville Alabama has issued a
* Flash Flood Warning for...
Western Lauderdale County in northwestern Alabama...
Colbert County in northwestern Alabama...
Franklin County in northwestern Alabama...
* Until 600 PM CDT.
* At 303 PM CDT, Doppler radar indicated heavy rain across the
warned area. Up to two inches of rain have already fallen in the
last hour and a half. An additional one and a half to three inches
is possible over the portions warning area over the next three
hours. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Florence, Muscle Shoals, Russellville, Sheffield, Tuscumbia, Red
Bay, Phil Campbell, Cherokee, Littleville and St. Florian.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3500 8763 3430 8753 3432 8817 3489 8810
3492 8816 3501 8820
$$
AMP1 follow-up statement
959
WGUS74 KHUN 292211
FFSHUN
Flash Flood Statement
National Weather Service Huntsville AL
511 PM CDT TUE MAY 29 2018
ALC033-059-077-292300-
/O.CON.KHUN.FF.W.0007.000000T0000Z-180529T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lauderdale AL-Colbert AL-Franklin AL-
511 PM CDT TUE MAY 29 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
WESTERN LAUDERDALE...COLBERT AND FRANKLIN COUNTIES...
At 511 PM CDT, Doppler radar indicated that torrential rainfall
associated with Alberto continued to fall over the area. Between 3
and 5 inches of rain have already fallen across most of the warning
area, with 5 to 7 inches in a few locations. Flash flooding is
already occurring, and will persist through at least 6 PM CDT.
Some locations that will experience flooding include...
Florence, Muscle Shoals, Russellville, Sheffield, Tuscumbia, Red Bay,
Phil Campbell, Cherokee, Littleville and St. Florian.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3500 8763 3430 8753 3432 8817 3489 8810
3492 8816 3501 8820
$$
70/DDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at May 29, 12:23 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, May 29, 12:23 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 1223 PM CDT Tue May 29 2018 .UPDATE... For 18Z TAFS. && .NEAR TERM...(Rest of Today) Issued at 935 AM CDT Tue May 29 2018 Subtropical Depression Alberto continues to spin just west of the I-65 corridor near the Shelby County Airport in central Alabama. The bulk of the precip has remained on the western side of the storm, where a deformation zone developed and continues to maintain this heavier band of rain. On the eastern side of the Alberto, several convergence bands were leading to an increase in shower activity as the area heats up slightly. Also noted was a narrow axis of dewpoints in the lower 70s advecting around the eastern periphery of Alberto. Temperatures were generally in the lower to mid 70s, given extensive cloud cover overnight preventing much of a cool down. The remainder of the day will sort of be a watch and see sort of day. As stated above, the bulk of the rain will remain of the western side of Alberto and guidance is consistent on tracking Alberto through northwest Alabama over the next several hours. This will mean that areas east of I-65 may not see more than an inch or 2 of rainfall, whereas further west upwards of 3 inches are possible. With that said, as daytime heating allows for temps to rise another couple of degrees, there may be enough instability to help some heavier convective bands develop over the east. Therefore, kept the rainfall forecast overall the same given some uncertainty on any banding. In addition to the heavier band potential, the increase in instability will also help to increase the tornado threat for the eastern half of the forecast area. Short-term guidance suggests 0-1 km SRH upwards of around 300 near the center of circulation, with up to 200 extending a couple hundred miles on the northeast and eastern side of Alberto. This will decrease slightly as Alberto weakens with its northward progression, however if we can realize any instability, our tornado threat may be a tad increased. It should be noted that given the tropical environment, storms will be low-topped and therefore any tornado that does develop will be weak and brief. The greatest tornado threat will generally be during the afternoon hours. With all of this in mind, will keep the Flash Flood Watch going through the day and will keep the tornado wording in the HWO. The need to keep the Flash Flood Watch through the overnight hours will be accessed with the afternoon package. .SHORT TERM...(Tonight through Wednesday night) Issued at 255 AM CDT Tue May 29 2018 The circulation should be north of the area by early this evening but there might be some lingering banding on the southern flank for a few isolated storms to develop. So, have kept PoPs up a bit this evening, but as we get closer to midnight all activity should begin to dissipate. Mostly cloudy conditions are forecast and lows may not fall much below the 70 degree mark. For Wednesday, with the system pulling further north we begin to work in some drier air aloft. This should help to scour out some of the clouds and warm temps up a good deal compared to where we have been the past few days. There will likely be a bit of a gradient with upper 70s in the east to upper 80s out west. These temps coupled with lingering low level moisture will support MLCAPE values of up to 1,500 J/kg. The only caveat is that we start to get a ridge building off to the west and flow aloft really drops off, leaving shear on the weaker side to support any really strong storms. Brief gusty winds and heavy downpours would be the main threats. One interesting thing to watch for Wednesday evening/night is both the GFS/NAM develop convection/possible MCS over OK/KS and due to the upper level flow propagate it E/SE towards the TN Valley. Overnight temps will again likely not drop below the 70 degree mark. .LONG TERM...(Thursday through Monday) Issued at 255 AM CDT Tue May 29 2018 The remnants of Alberto will be absorbed into an upper trough by the time Thursday arrives with the trough slowly moving westward through the day. The base of the trough will have a few shortwaves on it that will impact the area Thursday afternoon. Although we do see some drying in the mid levels, southwesterly surface winds continue to usher in dew points in the lower 70s and PW values are still above 1.5-1.75". Models are showing some QPF for Thursday and it's hard to say at this time if it will be based purely on a weak upper shortwave or if it's more of a MCS feature moving through in the NW flow aloft, especially given the lack of any surface feature/lift. Forecast soundings remain impressive in terms of instability, lapse rates and marginal amounts of DCAPE, so a few strong storms cannot be ruled out. With a mid level ridge building in from the west, heights will rise enough to push highs Thursday in the mid to upper 90s. Any storms should diminish with sunset Thursday night. A much deeper upper wave moves through at the mid and upper levels by Friday afternoon with a weak surface trough. Soundings look similar to Thursday so with the extra lift, thinking showers and storms could be more widespread with a higher chance of strong storms as well. Saturday looks a little wetter than what we saw last night, with a weak surface low approaching and maybe a decaying MCS moving down in the NW flow later in the afternoon so added the slight chance/chance pops into the forecast. That surface low will move through Sat night into Sunday with scattered to numerous showers/storms once again. We could finally see a drier northwest flow for Monday but given the recent pattern, isolated storms could still be possible. Heights continue to rise into the weekends with temps Fri a few deg higher than Thu and on Sat, rising into the upper 80s to lower 90s. Given dew points will remain in the lower 70s, heat index values Friday could be near 100 in areas around Huntsville west and 100-104 for those same areas Saturday. Northwest flow returns late Sunday so we will see some relief with highs in the mid to upper 80s dropping to the lower to mid 80s on Monday. Lows through the long term start off in the lower 70s dropping to the mid 60s by Monday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1223 PM CDT Tue May 29 2018 Subtropical Depression Alberto continues to move northward just west of the I-65 corridor, bringing light to moderate rain to portions of the region. Based on the latest trends and forecast track, Alberto will pass between the KMSL and KHSV terminals this evening. As a result, winds will generally shift to the east and then to the south at KHSV but to the northwest and to the west at KMSL. Winds will also be gusty through the afternoon, with gusts up to 23kts possible. Cigs will generally remain MVFR (~1500 feet) through the period, however there may be instances when cigs drop into the IFR category at each terminal. Regarding the precip forecast, a band of moderate rainfall was just south of the KMSL terminal and will push northward through the afternoon. The heaviest rain may miss just west of the terminal, so at this point do not have any visibility reductions. If the heavier rain ends up further east, amendments may be necessary. At KHSV, scattered showers and thunderstorms will be possible this afternoon and have kept the VCTS wording given the lower confidence on thunderstorm. The precip will largely come to an end between 00Z and 02Z, with winds slowly becoming more southwesterly through the overnight hours. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Flash Flood Watch through Wednesday morning for ALZ001>010-016. TN...Flash Flood Watch through Wednesday morning for TNZ076-096-097. && NEAR TERM...73 SHORT TERM...Stumpf LONG TERM...LN AVIATION...73 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, May 29, 2:03 PM CDT, 1 hour before
Hazardous Weather Outlook...UPDATED National Weather Service Huntsville AL 203 PM CDT Tue May 29 2018 ALZ001>010-016-TNZ076-096-097-301015- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 203 PM CDT Tue May 29 2018 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...This Afternoon through Tonight... As the remnants of Subtropical Depression Alberto move north into the TN Valley this afternoon and evening, widespread showers and isolated thunderstorms will continue to move into the region. Heavy rainfall will occur this afternoon and evening, especially over areas in Northwest Alabama, so please refer to the Flash Flood Watch that is in effect through Wednesday morning. A brief, weak tornado is also possible this afternoon through the early evening. Scattered to numerous thunderstorms will linger overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Thunderstorm chances will continue Wednesday through Monday. Some of these storms could be strong, producing gusty winds to 50 mph and heavy rain. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated but any reports of hazardous weather is appreciated.
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 2:19 PM CDT | Areal Flood Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence | 3 hr |
| May 29, 4:06 PM CDT | Special Weather Statement | HUN | Colbert, Franklin, Lauderdale, Lawrence, Limestone, Morgan | 54 min |
| May 29, 4:58 PM CDT | Special Weather Statement | HUN | Colbert, Franklin, Lauderdale, Lawrence, Limestone, Morgan | 62 min |
| May 29, 5:15 PM CDT | Areal Flood Warning | HUN | Colbert, Lauderdale, Lawrence | 3 hr |
| May 29, 5:59 PM CDT | Flash Flood Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence | 91 min |
| May 29, 6:03 PM CDT | Special Weather Statement | HUN | Colbert, Franklin, Lauderdale, Lawrence, Limestone, Morgan | 57 min |
Nearby
Flash Flood Warnings in Alabama, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.